Houston Methodist. Leading Medicine

Hip FAQ

Question:

I'm going in for my second hip replacement. The first one went okay -- I had some stomach bleeding from the antiinflammatories I took to prevent bone from forming in the muscles. I guess that can be a common problem. But since I didn't get the problem and I did have stomach trouble, can I skip the meds this time around?

Answer:

Antiinflammatory medications are used after a total hip replacement to prevent a complication called heterotopic ossification (HO). HO is the formation of bone in the soft tissues around the joint. This postoperative problem causes pain and stiffness -- the very symptoms a joint replacement is supposed to eliminate! No one knows for sure why some patients (quite a few actually) end up with heterotopic ossification after a hip replacement. Some experts think that trauma to the muscles or bone sets up a response that results in new bone formation in these tissues. Nonsteroidal antiinflammatory drugs (NSAIDs) are used as a prophylactic (preventive) treatment. But as you found out, antiinflammatory medications don't come without their own unique set of potential problems. Standard nonsteroidal antiinflammatory drugs (NSAIDs) are known to cause gastrointestinal side effects (e.g., nausea, vomiting, bleeding). A newer line of NSAIDs called COX-2 inhibitors have fewer side effects and may be just as effective in preventing heterotopic ossification. Bleeding is not as likely with COX-2 inhibitors as it is with standard NSAIDs. However, the risk of high blood pressure is greater with COX-2s. Some people are at increased risk for heterotopic ossification. You may be one of these people. This is a good question to pose to your surgeon before the procedure. This would be a good opportunity to assess your risk of heterotopic ossification. With your surgeon, you can also weigh the benefits against the risks of nonsteroidal antiinflammatories versus COX-2 inhibitors. George I. Vasileiadis, MD, PhD, et al. COX-2 Inhibitors for the Prevention of Heterotopic Ossification After THA. In Orthopedics. June 2011. Vol. 34. No. 6. Pp. 467-472.

*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.
All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.

Our Specialties

Where Does It Hurt?

Our Locations

  Follow Us

Follow us on Facebook Follow us on YouTube
Follow us on Twitter